Which intervention(s) would the nurse expect to provide when caring for a patient with idiopathic thrombocytopenia purpura (ITP)?
• In idiopathic thrombocytopenia purpura (ITP), an autoimmune condition, the body begins attacking platelets, putting the patient at risk for bleeding.
• The first line treatment for ITP is corticosteroids to dampen the immune response and allow the platelet count to increase again.
• Treatment with corticosteroids will raise blood glucose levels, so capillary blood glucose (CBG) will need to be monitored during treatment.
• Straining during defecation causes a rise in intracranial pressure. A rise in ICP in a patient with thrombocytopenia increases the risk of an intracranial bleed. Stool softeners will decrease straining and lower this risk.
• ITP is an autoimmune disorder that creates antibodies against platelets. Transfusing donor platelets is ineffective because they will be destroyed.
• Coughing raises ICP as well and should be discouraged.
• Aspirin decreases platelet aggregation, which increases the risk of bleeding. Aspirin is contraindicated in patients with ITP.